Kansas, 2021

Flash Flooding in Kansas, May 16, 2021

May 16, 2021 · NWS GID · 2 events in 2 counties and zones

Persistent thunderstorms with heavy rain rates led to heavy rainfall and serious flooding in Osborne County during the early morning hours of May 16th. 11 from 13 SW of Tipton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Persistent thunderstorms with heavy rain rates led to heavy rainfall and serious flooding in Osborne County during the early morning hours of May 16th. Highest rainfall totals included 8.16 from 1 WNW Codell, mainly between 1-4 AM CDT, 4.19 from 1 S Plainville, 4.11 from 13 SW of Tipton. The axis of heaviest rainfall occurred at the head of and alongside the Paradise Creek, which ultimately led to serious flash flooding of Natoma, Kansas in extreme SW Osborne County. The mayor stated that approximately 120 homes had moderate to severe damage, with another 15 likely a total loss. Approximately 22 businesses had water damage. Many people were displaced and had to be rescued from their homes. Comparisons were made to the flash flood event in 1993.

The upper level pattern consisted of diffluent and active zonal to southwest flow, with strong divergence noted in the right entrance region of 90kt 300mb jet streak running from the northern Plains into the Ohio River Valley. A strong 35-45kt low level jet developed during the late evening of the 15th and continued into the early morning hours of the 16th, with strong convergence noted on the nose of the low level jet over central and northern Kansas. The strong low level convergence, coupled with the strong upper level divergence promoted deep lift through the atmospheric column, amidst precipitable water values that peaked near 1.5 , which caused heavy rain rates. In addition, thunderstorms trained over the Paradise Creek basin particularly frequently, further promoting heavy rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 3:33 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 16, 3:33 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
433 AM CDT Sun May 16 2021

.DISCUSSION...(Today through Saturday)
Issued at 431 AM CDT Sun May 16 2021

Showers and thunderstorms are spreading north into the forecast area
from the south. Another band of showers with isolated thunderstorms
are moving in from the west in the vicinity of Interstate 80.

An active weather pattern will continue to bring showers and
thunderstorms to the area through the next week. During this time,
it it not expected to rain all of the time, but there will be
showers and thunderstorms on and off through the period.

Current convective activity is expected to continue to spread across
the forecast area through the morning. An upper level wave will move
through the area today. The morning will have the best chance and
during the afternoon the wave is moving to the east and there is
less of a chance during the afternoon. This afternoon and into the
evening hours the MUCAPE is over 3000 J/kg and there could be a few
strong to severe thunderstorms. The clouds and chance for
precipitation will keep temperatures from warming as much as
yesterday and highs will be around 70 degrees. Later this evening,
the CAPE diminishes and expect there to be less thunderstorm
activity.

An upper level low in the southwest CONUS will move into the central
plains by Wednesday. There will be several waves that move through
the area during this time. Forecast models have a few differences in
the timing and strength of these waves that move through. This makes
it difficult to have confidence in timing the waves and when there
will be precipitation. At this time, the best chances appear to be
during the afternoon and night time for showers and thunderstorms.

Thursday and Thursday evening there cold be a bit of a break. The
upper low becomes more of an open wave and moves to the northeast.
There appears to be a little bit of a break, but not a complete
break. There is still some chances for showers and thunderstorms,
but the chances are smaller. Another upper low then develops in the
southwest CONUS by Friday and sending some weak waves through that
bring smaller chances for showers and thunderstorms before
increasing chances again by Saturday.

Temperatures through the period will show a warming trend early in
the week, peaking around 80 degrees for Thursday through Saturday.

&&

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1226 AM CDT Sun May 16 2021

Showers and thunderstorms are expected for much of the TAF period.
Ceilings will lower later tonight and are expected to be IFR to
MVFR through the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...JCB
Hazardous weather outlook, May 16, 4:24 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
524 AM CDT Sun May 16 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
524 AM CDT Sun May 16 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight across the outlook
area. A few of these storms could be strong to severe, mainly
late this afternoon and evening hours. Hail to the size of
quarters, wind gusts to around 60 mph and locally heavy rainfall
will be the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible for at least portions of the
outlook area through the entire period. Monday afternoon and
evening some of the storms could become strong to severe, mainly
across north central Kansas. For Tuesday through Saturday, it is
still too early to determine the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 15, 10:50 PM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
1150 PM CDT Sat May 15 2021

KSZ017-160515-
Rooks KS-
1150 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS COUNTY UNTIL
1215 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plainville, or 22 miles north of Emmeram, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
  Woodston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3917 9920 3929 9943 3950 9907 3926 9906
TIME...MOT...LOC 0449Z 232DEG 22KT 3927 9923

Fay
Special weather statement, May 15, 11:34 PM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
1234 AM CDT Sun May 16 2021

KSZ017-160600-
Rooks KS-
1234 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS COUNTY UNTIL
100 AM CDT...

At 1233 AM CDT, Doppler radar was tracking a strong thunderstorm over
Zurich, or 21 miles northeast of Ellis, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Plainville around 1240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3926 9955 3950 9921 3934 9905 3926 9905
      3913 9931 3913 9944
TIME...MOT...LOC 0533Z 231DEG 24KT 3921 9940

Fay
Special weather statement, May 16, 12:18 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
118 AM CDT Sun May 16 2021

KSZ017-160645-
Rooks KS-
118 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
145 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Webster State Park, or 17 miles east of Hill City, moving north at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Rooks
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3937 9960 3957 9960 3957 9946 3956 9931
      3935 9943
TIME...MOT...LOC 0618Z 189DEG 19KT 3944 9953

Fay

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rooks

When
May 16, 4:45 AM CST to 12:45 PM CST
Where
Rooks County, 6.03 mi NNE of Zurich to 4.62 mi E of Codell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.304, -99.369

Flash Flood, Osborne

When
May 16, 4:45 AM CST to 12:45 PM CST
Where
Osborne County, 2.42 mi NW of Natoma to 3.58 mi E of Natoma
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
39.208, -99.048

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952369, 952370.